Alert archive / Arkansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 111, NWS Tulsa, OK

May 20, 2019Benton County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 20, 2019, 11:15 PM CDT for Benton County, Arkansas. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2019, 11:15 PM CDT (04:15 UTC)
Expired
May 21, 2019, 12:15 AM CDT
In force
60 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

County Benton County, AR

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 12:03 AM CDTHAIL 12 Nne Bella Vista, AR
May 21, 12:04 AM CDTHAIL 1.753 Nne Bella Vista, AR
May 21, 12:10 AM CDTHAIL 1.25E Bella Vista, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
819 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS54 KTSA 210415
SVRTSA
ARC007-210515-
/O.NEW.KTSA.SV.W.0111.190521T0415Z-190521T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1115 PM CDT Mon May 20 2019

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Benton County in northwestern Arkansas...

* Until 1215 AM CDT.

* At 1115 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Colcord, moving east at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations in or near the path include...
  Rogers...                         Bentonville...
  Bella Vista...                    Pea Ridge...
  Gentry...                         Gravette...
  Decatur...                        Highfill...
  Garfield...                       Gateway...
  Springtown...                     Maysville...
  Northwest Arkansas Regional Air...
  Hiwasse...
  Miller...                         Centerton...
  Avoca...                          Hill Top...
  Beaver Lake...                    Walnut Hill...

This includes Interstate 49 between mile markers 81 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A Tornado Watch remains in effect until 100 AM CDT for northwestern
Arkansas...and northeastern Oklahoma.

LAT...LON 3634 9387 3622 9457 3650 9462 3650 9387
      3639 9387 3639 9388 3638 9389 3637 9388
      3637 9387
TIME...MOT...LOC 0415Z 254DEG 37KT 3632 9465 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

69
2 follow-up statements
043 
WWUS54 KTSA 210442
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1142 PM CDT Mon May 20 2019

ARC007-210515-
/O.CON.KTSA.SV.W.0111.000000T0000Z-190521T0515Z/
Benton AR-
1142 PM CDT Mon May 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR BENTON COUNTY...

At 1142 PM CDT, a severe thunderstorm was located 3 miles southwest
of Hiwasse, moving east at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations in or near the path include...
Rogers...                         Bentonville...
Bella Vista...                    Pea Ridge...
Gentry...                         Gravette...
Decatur...                        Highfill...
Garfield...                       Gateway...
Springtown...                     Northwest Arkansas Regional Air...
Hiwasse...                        Miller...
Centerton...                      Avoca...
Hill Top...                       Beaver Lake...
Walnut Hill...                    Vaughn...

This includes Interstate 49 between mile markers 81 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A Tornado Watch remains in effect until 100 AM CDT for northwestern
Arkansas.

LAT...LON 3634 9387 3622 9457 3650 9451 3650 9387
      3639 9387 3639 9388 3638 9389 3637 9388
      3637 9387
TIME...MOT...LOC 0442Z 263DEG 24KT 3639 9438 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

69
261 
WWUS54 KTSA 210459
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1159 PM CDT Mon May 20 2019

ARC007-210515-
/O.CON.KTSA.SV.W.0111.000000T0000Z-190521T0515Z/
Benton AR-
1159 PM CDT Mon May 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTH CENTRAL BENTON COUNTY...

At 1159 PM CDT, a severe thunderstorm was located over Bella Vista,
moving east at 35 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations in or near the path include...
Rogers...                         Bentonville...
Bella Vista...                    Lowell...
Pea Ridge...                      Highfill...
Hiwasse...                        Northwest Arkansas Regional Air...
Miller...                         Centerton...
Avoca...                          Vaughn...

This includes Interstate 49 between mile markers 81 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A Tornado Watch remains in effect until 100 AM CDT for northwestern
Arkansas.

LAT...LON 3628 9420 3626 9435 3650 9438 3650 9404
      3631 9403
TIME...MOT...LOC 0459Z 260DEG 32KT 3643 9421 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:56 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 20, 8:56 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
856 PM CDT Mon May 20 2019

.DISCUSSION...
Large complex of storms continues generally along and north of
I-44 at this time, with a potentially significant flash flooding
threat developing as individual cells continue to train along and
north of the outflow boundary as it slowly pushes south. OUN
soundings from 21z and from 00z did show strengthening subsidence
layer in the mid levels likely resulting from the large MCS, which
has largely inhibited convection in the warm sector through the
evening. A recent uptick in coverage has occurred however and
given still-favorable sever weather parameters, the threat of
severe storms is by no means over. Later tonight a complex of
storms is still expected to form over west Texas and eventually
lift northeast into eastern OK roughly y09-12z, and into western
AR Tuesday morning. This line of storms will pose a damaging wind
and QLCS tornado threat.

Main forecast updates were to adjust POP and QPF forecast as
areas of NE OK and possibly extreme NW AR could see 3-5 inch rain
amounts. Lesser amounts anticipated to the south but rainfall
rates should support at least a limited flooding threat and thus
the Flash Flood Warning will be maintained.

&&

.PREV DISCUSSION... /Issued 649 PM CDT Mon May 20 2019/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Widespread showers and thunderstorms will occur at the northeast
Oklahoma sites overnight, with more isolated convection elsewhere.
A squall line will then sweep through the area Tuesday morning
into early afternoon. Mainly MVFR to low VFR conditions will
prevail, with some lower conditions in storms. All sites will
become VFR later Tuesday afternoon. LLWS will be mentioned at KFSM
overnight into Tuesday morning.

PREV DISCUSSION... /Issued 231 PM CDT Mon May 20 2019/

.A few strong tornadoes possible this afternoon/evening...
.Significant flash flooding likely across NE OK into tonight...

DISCUSSION...
Warm front currently located near a Drumright, Bixby, Inola line.
Elevated strong convection continues north of the front with
mainly a large hail/heavy rainfall threat. Atmosphere is very
unstable along and south of boundary and a few isolated supercells
are still expected to develop near warm front and/or south in the
warm sector. All modes of severe weather are possible, including
a few strong tornadoes. In addition, very heavy rainfall expected
in the stronger storms overnight with a significant flooding
threat, especially north of I-44 and west of highway 75. Numerous
rivers are forecast to go into flood based on the forecast
rainfall amounts expected through Tuesday across the northern
basins.

Thunderstorms over western/central Oklahoma should become more
linear with time overnight, moving into eastern Oklahoma late
tonight. Very strong low level wind fields are expected and QLCS
tornadoes and damaging downburst winds will remain possible. The
severe threat will likely persist as convective line pushes east
into far eastern Oklahoma and northwest Arkansas during the day
Tuesday with additional surface heating. The main thunderstorm
line is forecast to move east of northwest Arkansas by mid
afternoon with the severe threat ending.

Strong upper high will build over the southeast CONUS mid to late
week. Short waves embedded in stronger southwest flow aloft will
continue to support scattered showers and thunderstorms, with the
best chance remaining over northeast Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  81  63  88 / 100  80  10  20
FSM   68  79  62  90 /  40  90  10  20
MLC   72  83  65  86 /  60  80  10  20
BVO   65  82  58  83 / 100  80  10  20
FYV   68  72  59  84 /  50  90  10  20
BYV   66  75  61  86 /  60  90  10  10
MKO   68  79  61  88 /  60  80  10  20
MIO   68  77  61  85 / 100  80  10  20
F10   69  82  63  85 /  60  80  10  20
HHW   69  79  65  86 /  30  80  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Tuesday evening for OKZ054>074.

AR...Flash Flood Watch through Tuesday evening for ARZ001-002-010-011.

&&

SHORT TERM...14
Hazardous weather outlook, May 20, 10:42 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1042 PM CDT Mon May 20 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1042 PM CDT Mon May 20 2019

...SEVERE STORMS REMAIN POSSIBLE OVERNIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Elevated.
    AREA...Mainly East Central Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...South of I-44 and North of I-40 .

FLASH FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered severe storms will continue especially southeast of
I-44 and north of I-40. Conditions continue to support the threat
for all modes of severe weather through early Tuesday morning. A
brief lull in severe weather is possible toward the early morning
hours on Tuesday, however a line of storms is expected to re-
intensify while spreading eastward. This line of storms is likely
to move into eastern Oklahoma after 3 AM with potential for
leading edge tornadoes and locally damaging winds.

Significant flooding is likely to develop through tonight,
especially across portions of eastern Oklahoma. Flash flooding
will develop quickly due to the saturated soils, and there remains
potential for life threatening flooding across portions of
northeast Oklahoma where recent excessive rains have fallen.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
WEDNESDAY through SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Severe weather is likely to be ongoing Tuesday morning as the
line of storms advances eastward. The risk for tornadoes and
locally damaging winds will continue. Any additional heavy
rainfall will further worsen any ongoing flooding. Flooded
roadways are likely to remain an issue for several days as waters
will be slow to recede. Thunderstorm chances continue through the
week, however an organized severe weather threat is not apparent
at this time.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Weather warnings highlighting significant severe and flooding potential
are likely through the night. The severe weather risk will remain
present through Tuesday morning.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 20, 10:43 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1043 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     FLASH FLOOD      HOMINY                  36.41N 96.39W
05/20/2019                   OSAGE              OK   EMERGENCY MNGR

            SOUTH SIDE OF HOMINY BEING EVACUATED. UP TO 5 FT OF WATER
            IN SOME HOMES. FD USING BOATS TO RESCUE PEOPLE.

&&

JDS
Local storm report, May 20, 11:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1102 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     FLASH FLOOD      13 W NOWATA             36.70N 95.87W
05/20/2019                   WASHINGTON         OK   EMERGENCY MNGR

            SWIFT WATER RESCUE UNDERWAY ON 2200 ROAD AND HOGSHOOTER
            CREEK. OGELSBY FD ON SCENE ASSISTING.

&&

JDS
Local storm report, May 20, 11:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1105 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     FLASH FLOOD      4 NNW INOLA             36.20N 95.54W
05/20/2019                   ROGERS             OK   NWS EMPLOYEE

            REPORTED A FOOT OR MORE OF WATER OVER HIGHWAY 88 IN
            SEVERAL PLACES. RECOMMENDED FOR CLOSURE.

&&

JDS
Local storm report, May 20, 11:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1109 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      BEGGS                   35.74N 96.07W
05/20/2019                   OKMULGEE           OK   EMERGENCY MNGR

            FLOODING IN BEGGS, AND ALONG BOTH HIGHWAYS 16 AND
            ALTERNATE 75, UNDERPASSES ARE IMPASSABLE.

&&

JDS
Local storm report, May 20, 11:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1111 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     FLASH FLOOD      DEWEY                   36.80N 95.94W
05/20/2019                   WASHINGTON         OK   EMERGENCY MNGR

            DEWEY FD IS REPORTING EVACUATIONS UNDERWAY AT LAKESHORE
            TRAILER PARK ON SOUTH EDGE OF CITY ALONG COON CREEK.
            SHELTERS ARE BEING OPENED.

&&

JDS
Local storm report, May 20, 11:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1115 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     FLASH FLOOD      3 NNW BROKEN ARROW      36.09N 95.81W
05/20/2019                   TULSA              OK   PUBLIC

            CREEK OVERFLOWING.

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:11 AM CDTSevere Thunderstorm WarningTSABenton, Carroll64 min
May 21, 1:07 AM CDTSevere Thunderstorm WarningTSABenton, Carroll27 min
May 21, 1:35 AM CDTSpecial Weather StatementTSACarroll25 min
May 21, 9:31 AM CDTSpecial Weather StatementTSABenton44 min
May 21, 9:43 AM CDTSevere Thunderstorm WarningTSABenton, Crawford, Washington62 min
May 21, 9:57 AM CDTAreal Flood AdvisoryTSABenton, Crawford, Sebastian, Washington4 hr
May 21, 10:40 AM CDTSevere Thunderstorm WarningTSASebastian65 min
May 21, 10:43 AM CDTSevere Thunderstorm WarningTSABenton, Washington62 min
May 21, 10:55 AM CDTSpecial Weather StatementTSACrawford50 min
May 21, 11:37 AM CDTSpecial Weather StatementTSACrawford, Sebastian53 min
May 21, 11:39 AM CDTSpecial Weather StatementTSAMadison66 min
May 21, 12:12 PM CDTSevere Thunderstorm WarningTSAMadison35 min
May 21, 12:30 PM CDTSpecial Weather StatementTSAFranklin60 min
May 21, 12:36 PM CDTSpecial Weather StatementTSACarroll, Madison54 min
May 21, 12:47 PM CDTSevere Thunderstorm WarningTSAFranklin43 min
May 21, 1:33 PM CDTSpecial Weather StatementTSACarroll57 min
May 21, 1:43 PM CDTSevere Thunderstorm WarningTSACarroll, Madison32 min
May 21, 2:56 PM CDTRiver Flood WarningTSAFranklin, Johnson, Logan23 days
May 21, 2:56 PM CDTRiver Flood WarningTSACrawford17 days

Nearby

Severe Thunderstorm Warnings in Arkansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.